What causes flatulence and fatigue after taking Metamucil?
Question: I have previously written to Dr. XXXXXXX but have somehow lost contact. Here is my question to Dr. Vivek: Hi Dr. XXXXXXX - I need some advice concerning myself. For approximately the last month I have been having soft tannish stools quite frequently. I have taken Metamucil that helped somewhat. In the last two weeks I have gradually developed a lot of foul-smelling flatulence as well as stools. At the same time, I have developed a pain originating around my sternum and radiating both left and right in my chest. I get the pain when I swallow food. I am also feeling fatigued and very sleepy. I have tried using an ant-acid to relieve some of the belching and heart-burn. It has helped with the belching and heart-burn but not with the pain. Do you have any idea of what this might be ? Thanks.
Brief Answer: Please find detailed answer below Detailed Answer: Hi XXXX, Thanks for writing in with an update. It might be that taking Metamucil (laxative) is causing you the discomfort and also fatigue. It has been seen in some patients taking it. I would suggest that you discontinue taking Metamucil for sometime and observe yourself. Please take in fiber rich diet for a while and also drink lots of water through the day. The only other possibility regarding pain at your age would be diverticulitis but this rarely is felt in the chest region. This is seen in many patients at your age but needs to be diagnosed clinically and after doing imaging investigations. Hope your query is answered. Do write back if you have any doubts. Regards, Dr.Vivek
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
People also viewed